MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. FREEDOM RESIDUAL LIMB LENGTHENING SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. FREEDOM RESIDUAL LIMB LENGTHENING SYSTEM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number R14-100A130
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
Information was received that during implant procedure the nail was inserted, and when attempting to lengthen with the fast distractor max, the nail would not lengthen.The surgeon also attempted to lengthen with the external remote controller (erc) and the nail still would not move.The nail was then removed and tested with a fast distractor and it still would not move.The procedure was completed using a new nail.
 
Additional Manufacturer Narrative
The device has been returned and is pending evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
Additional data: b5, h3, h6, h10 corrected data: d4 (lot number) device evaluation: visual inspection of the returned nail indicated no damage.X-rays taken of the internal components showed no damage or abnormalities.Stroke testing was performed and confirmed that the device was jammed.Additionally, an audible noise was heard indicating that even though the magnet was spinning no motion was being translated to the lead screw.It is likely that the cause of the reported device jam was due to over-rotation using the manual distractor.Device record review: a review of the device history record (dhr) confirmed that the nail passed all acceptance criteria before being released.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Visual inspection of the returned nail indicated no external damage.An x-ray of the internal components revealed no damage or abnormalities.Stroke testing was conducted, and it was determined that no motion was being translated to the lead screw.The reported issue of the device not distracting was confirmed as the unit was jammed internally.To perform a thorough inspection of the internal components, the unit was then sectioned.Sectioning revealing that the pin was jammed and was being held in place by the lead screw axially pressing on it.Upon closer inspection of the coupler, it appeared that the distraction rod had been retracted and pressed into the coupler¿s top surface.A review of the x-rays from the device history record (dhr) show a small gap between the coupler and the distraction rod, but the x-ray of the returned unit shows no gap which indicated that the distraction rod is in fact pressed on the coupler.These two surfaces were locked together by friction requiring higher torque to unjam the distraction rod.Additionally, the received unit measured at 129.667mm.A review of dhr shows the nail¿s measurement as 129.89mm, showing a difference of 0.223mm, proving that the unit had been retracted.It is likely that the cause of the reported device jamming was due to over retraction.Although it cannot be definitively determined, the over retraction could be caused by using an external remote controller (erc) or fast distractor in the wrong direction.
 
Event or Problem Description
No additional information has been provided.

Brand Name
FREEDOM RESIDUAL LIMB LENGTHENING SYSTEM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key16897402
Report Number3006179046-2023-00193
Device Sequence Number5956538
Product Code HSB
UDI-Device Identifier00812258024239
UDI-Public812258024239
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K191336
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberR14-100A130
Device Lot Number3011002AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer08/04/2023
08/14/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date08/07/2023
08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age23 YR
Patient SexFemale